These disturbing headlines have been making the news lately as illicit laboratories improve their ability to produce and ship the narcotic fentanyl to heroin suppliers in this country, who then either sell it to addicts in pure form or add it to the heroin. In either case the possibility of fatal overdose is high:
Fentanyl-laced herion has killed hundreds of addicts from Chicago to Philadelphia. Fentanyl is a powerful synthetic drug, a prescription painkiller. It is 80 to 100 times more powerful than morphine and can kill humans in small doses. Most likely, the fentanyl is not pharmaceutical grade - it is probably made in illicit labs. Just 125 micrograms is enough to kill an adult - the equivalent of a few grains of salt.
This tidbit of pleasant tidings is most unnerving to me, and not just because of the tragedy being inflicted upon a population of souls already tarnished and tormented by Morpheus - the Greek god of shaping dreams (who by the way is a nephew of Thanatos, the god of death - no coincidence there). It was Morpheus who in 1805 lent his name to Wilhelm Serturner, a German pharmacist who called the compound he had isolated from opium "morphium," now known as morphine. Unfortunately the Dream God's namesake has been corrupted by a dreadful misuse, it's seductive spondee slithering off the lips, giving a chill to the innocent as it fixes a gleam in the eye of the addict.
The opium poppy corrupts the human body by other names, too: laudanum, heroin, oxycodone. Now fentanyl, a vital prescription analgesic for certain conditions, has been added to this melancholy list. For further information I direct you to a post from my fellow ScienceBlogger Retrospectacle! (not her real name).
I mentioned that I am quite dismayed by these reports of fatal overdoses of fentanyl, and there's a good reason why. You see, as a medical oncologist I tend to people who are stricken with one of those certain conditions that require strong medicine for the relief of pain and suffering. Thus I prescribe fentanyl patches quite frequently for my patients. If these patches, containing 72 hours worth of slowly-released drug, were to fall into the hands of an abuser who took the entire dose at once or applied multiple patches to the skin, death from overdose would likely occur - a logical conclusion, but in reality how likely is such abuse to occur?
Here's where I am concerned - not from the fact that I'm prescribing a drug that can be misappropriated (Lord only knows that's a long list). There are rules and regulations that all doctors must follow as responsible prescribers of controlled substances. If one, however, believes in the influence of chaos theory , as I do, then the initial conditions of fentanyl abuse, now altered by the increased production and excessive purity of the drug, will lead to unpredictable (and possibly disastrous) consequences for those who overdose from it and those who rely on the patch to relieve their pain.
I hope my interpretation is, pardon the expression, dead wrong.
Overdose deaths can be intentional or unintentional, and they can result from both licit and illicit drug abuse. Drugs commonly implicated in overdose must be in public lists! WBR LeoP